In treating cholesterol-related cardiovascular diseases, statins are commonly used as preventative medication and are associated with few side effects. However, recent studies have described a connection between statins and development of tendinopathy. Similar research has noted bilateral rupture of the Achilles tendon, a rare injury, in patients undergoing statin therapy. We describe a 74-yearold man undergoing statin (ie, simvastatin) therapy who presented with pain and swelling in the right ankle after exertional-type activity. Magnetic resonance imaging confirmed a rupture of the Achilles tendon, with rupture of the left Achilles tendon identified 5 weeks later without any obvious trauma-related event. Nonoperative treatment included nonweight bearing in short-leg casts, physical therapy, and eventual temporary discontinuation of simvastatin therapy, which resulted in full return to previous levels of activity by 6-month follow-up. Orthopaedic surgeons should be aware of potential musculoskeletalrelated side effects in patients undergoing statin therapy.
Johnson, Paul J. and Richard A. Miller. "Metasynchronous Rupture of Both Achilles Tendons in a Patient Undergoing Statin Therapy: A Case Report." UNM Orthopaedic Research Journal 5, 1 (2016). https://digitalrepository.unm.edu/unm_jor/vol5/iss1/30